Hail, Oglala Lakota
- When
- August 3, 3:20 AM MST
- Where
- Oglala Lakota County, 10.72 mi NNE of Oglala
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.332, -102.707
A severe thunderstorm tracked across southern Shannon County and produced ping pong ball size hail and strong wind gusts from the Oglala area to near Batesland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across southern Shannon County and produced ping pong ball size hail and strong wind gusts from the Oglala area to near Batesland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:51 AM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 251 AM MDT SAT AUG 3 2013 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ISSUED AT 251 AM MDT SAT AUG 3 2013 WATER VAPOR IMAGERY CONTINUES TO SHOW WEAK RIDGING ACROSS THE NORTHERN PLAINS WITH A SERIES OF UPPER WAVES EMBEDDED WITHIN THE FLOW. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE EASTERN DAKOTAS WITH A STATIONARY FRONT STRETCHING ALONG THE MISSOURI VALLEY. RETURN FLOW REMAINS ACROSS THE CWA WITH THUNDERSTORMS CONTINUING TO DEVELOP ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA INTO SW SD. UNSETTLED WEATHER WILL CONTINUE THROUGH THE SHORT TERM. STORMS WILL CONTINUE ACROSS THE CWA THIS MORNING...MAINLY SOUTH OF THE INTERSTATE. PLENTY OF INSTABILITY AND SHEAR FOR ROTATING STORMS TO DEVELOP...WITH ISOLATED SEVERE STORMS POSSIBLE THIS MORNING...AND CONTINUING THROUGH THE AFTERNOON AS STORMS BECOME MORE SURFACE BASED. CHANCES FOR CONVECTION WILL CONTINUE TONIGHT AS UPPER WAVES CONTINUE ACROSS THE REGION. A WEAK COLD FRONT WILL CROSS SOUTHEAST MT LATE TONIGHT AND THROUGH THE CWA SUNDAY. AFTER THIS MORNINGS ACTIVITY...THE NEXT BEST CHANCE FOR PRECIP IS TONIGHT INTO EARLY SUNDAY MORNING AS THE FRONT PUSHES THROUGH. FEWER CLOUDS BEHIND THE FRONT SUNDAY MORNING WILL PROVIDE FOR BETTER DIURNAL HEATING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. WITH MOISTURE STILL IN PLACE...AND SBCAPE REACHING 2000 J/KG WITH DECENT SHEAR...MORE THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO SUNDAY NIGHT WITH SOME BECOMING SEVERE. && .LONG TERM...MONDAY THROUGH FRIDAY ISSUED AT 251 AM MDT SAT AUG 3 2013 NORTHWEST FLOW WILL DEVELOP HEADING INTO THE WORK WEEK BRINGING WARMER TEMPS TO THE REGION...WITH HIGHS NEAR SEASONAL AVERAGES. AND CONTINUED CHANCES FOR STORMS. BY MID TO LATE WEEK...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER RIDGE...AND PUSHING SOME SLIGHTLY COOLER AIR BACK INTO THE NRN PLAINS. DAILY CHANCES FOR TSTMS WILL CONTINUE. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z SATURDAY NIGHT ISSUED AT 251 AM MDT SAT AUG 3 2013 SCT -TSRA WILL CONTINUE TODAY AND TONIGHT. MVFR/IFR CIGS ACROSS THE BLACK HILLS AREA INTO SOUTHWEST AND SOUTH CENTRAL SD WILL SLOWLY IMPROVE TO VFR TODAY...THOUGH A FEW LOCATIONS MAY SEE LOWER CIGS PERSIST ESPECIALLY NEAR ANY THUNDERSTORM DEVELOPMENT. PATCHY FOG WILL ALSO BRING MVFR CONDITIONS TO SOME LOCATIONS THIS MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...13 AVIATION...13/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 259 AM MDT SAT AUG 3 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 259 AM MDT (359 AM CDT) SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 111 AM MDT SAT AUG 3 2013 WYZ054-055-030815- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 111 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 215 AM MDT... AT 107 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 141 AND 147... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4433 10509 4412 10508 4411 10561 4419 10565 TIME...MOT...LOC 0711Z 257DEG 16KT 4417 10550 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 208 AM MDT SAT AUG 3 2013 SDZ027-029-030-041-042-074-030915- CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 208 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER... SOUTHERN CUSTER AND NORTHWESTERN SHANNON COUNTIES UNTIL 315 AM MDT... AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 8 MILES NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUFFALO GAP... ORAL... RED SHIRT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4365 10274 4328 10286 4350 10372 4371 10347 TIME...MOT...LOC 0808Z 279DEG 24KT 4354 10336 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 215 AM MDT SAT AUG 3 2013 WYZ056>058-030915- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 215 AM MDT SAT AUG 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 315 AM MDT... AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF UPTON...OR 26 MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON... INYAN KARA MOUNTAIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4420 10411 4396 10417 4407 10487 4425 10483 TIME...MOT...LOC 0816Z 279DEG 24KT 4415 10472 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 AM MDT SAT AUG 3 2013
SDZ028-030930-
CENTRAL BLACK HILLS SD-
234 AM MDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
330 AM MDT...
AT 230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 14 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILL CITY...
DEERFIELD...
DEERFIELD RESERVOIR...
MYSTIC...
HARNEY PEAK...
SHERIDAN LAKE...
KEYSTONE...
MOUNT RUSHMORE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4392 10405 4410 10405 4411 10405 4405 10336
4386 10341 4385 10369
TIME...MOT...LOC 0834Z 281DEG 25KT 4401 10399
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 AM MDT SAT AUG 3 2013
SDZ028>030-041-042-074-031030-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD-
333 AM MDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN FALL
RIVER...CUSTER...WESTERN PENNINGTON AND NORTHWESTERN SHANNON COUNTIES
UNTIL 430 AM MDT...
AT 331 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STOCKADE LAKE...
MOUNT RUSHMORE...
KEYSTONE...
BLUE BELL...
CENTER LAKE...
HAYWARD...
CUSTER PARK GAME LODGE...
HERMOSA...
FAIRBURN...
RED SHIRT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4372 10376 4393 10357 4388 10332 4386 10332
4386 10326 4376 10282 4340 10300
TIME...MOT...LOC 0933Z 290DEG 30KT 4377 10355
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 AM MDT SAT AUG 3 2013
SDZ041-042-031100-
FALL RIVER SD-SHANNON SD-
357 AM MDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND
CENTRAL SHANNON COUNTIES UNTIL 500 AM MDT...
AT 354 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF RED SHIRT...OR 26 MILES EAST OF
DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKYFORD...
MANDERSON...
SHARPS CORNER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4333 10312 4348 10304 4348 10300 4353 10301
4357 10299 4351 10224 4315 10239
TIME...MOT...LOC 0958Z 280DEG 28KT 4343 10291
HELGESONThe Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 10:22 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts to 60 mph were reported.
The combination of wind and hail flattened corn and wheat crops and broke windows of a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469625, 469626, 469627, 469628, 469629.